Caregiver Blog: The Negative Effects of Chemotherapy that Caregivers Need to Know

Article Categories: Diseases and Conditions & Caregiver Skills

Caring for a cancer patient is a challenging journey. Cancer patients can undergo many different treatments, one of which is chemotherapy.

Chemotherapy uses drugs to destroy cancer cells, stop their spread, or slow their growth. Chemo drugs are given through infusion via a vein, injected deep into a muscle, or taken as a pill. Because of the many types of chemo drugs for different kinds of cancer, their effects can also vary from patient to patient.

But when it comes to the side effects of chemotherapy, it is common knowledge that it causes loss of hair and nausea, thanks to the many movies that have portrayed cancer patients.

You might even remember a scene yourself—a person wearing wigs or scarves to cover their baldness or a sick individual staggering to the toilet to vomit. We all watched those scenes and imagined the patient's pain. But is that all there is to it?

Before we dig deeper, let's discuss briefly how this particular cancer treatment works.

Chemotherapy aims to kill or stunt fast-growing tumor cells. Unfortunately, these medications also target normal cells that divide and grow fast, such as hair roots, bone marrow that produces blood cells, and the smooth linings of the stomach and the mouth.

So, did the movies do justice? Yes and no.

Although cancer patients lose their hair after chemo treatments, they do not go bald overnight.

Loss of hair happens 2-3 weeks after medication. It could be gradual, meaning they start noticing hair thinning. It could also be massive and dramatic, wherein clumps of hair remain on their hands after finger-combing. Either way, this side effect dampens morale and is distressing to the patient.

As a caregiver, expect to see hair everywhere – on the pillows, bed, floor, sink, and especially hairbrush. All kinds of hair on the body are shed, including eyelashes, eyebrows, and hair in the underarms and pubic area.

What to do:

1. Offer emotional support as well as wigs and scarves to use, if they wish.
2. Use a large-toothed comb.
3. Be extra gentle while grooming, especially if they have scalp pain.
4. Most importantly, don’t embarrass or pass judgment on them.

Hair could start to grow back at least a month after the last chemo session, but the texture could be different. The new growth could be frizzy, thin, or curly, and there may still be bald patches. In very rare cases, baldness is permanent.

Now what about the nausea?

Nausea is caused by altered brain signals triggered by chemicals released because of the affected small intestines.
Unlike hair loss, the patient can expect to feel nauseated immediately after treatment, or in some cases, after 24 hours. The sick feeling can last for several days.

What to do:

1. Offer small frequent meals.
2. Avoid serving fatty, saucy, or spicy foods.
3. Offer cold drinks, candies, or ice chips to help relieve the sick feeling.
4. Help them take their medications for nausea, called antiemetics, on time.
5. Always have an emesis basin nearby so they do not have to rush to the toilet to vomit.
6. Prepare cold water for them to drink if they throw up.

Cancer patients who undergo chemotherapy not only experience nausea, but can also get mouth sores that make eating and swallowing painful. They may also complain of stomach pain because of ulcers.

The lining of the mouth and the stomach are fast-growing cells, and chemo drugs destroy these delicate linings, too.

In relation to this, patients may also have a metallic taste in their mouth, so they often lose their appetite. All these discomforts prevent the patient from eating properly, and this is indeed a challenge for caregivers.

What to do:

1. When doing mouth care for the patient, use a soft-bristled toothbrush.
2. Let the patient use prescribed oral rinses to relieve pain caused by the mouth ulcers.
3. Offer bland, soft foods.
4. Give cold non-citrus, non-caffeinated drinks and ice chips.
5. Help them take their ulcer medications on time.
6. Use lip moisturizers.
7. Keep them adequately hydrated.

Chemo drugs also affect bone marrow, which produces blood cells, so cancer patients may have low blood cell counts.

About a week after a chemo session, blood cell counts start to drop to their lowest and the patient may feel tired, dizzy, and short of breath as well as appear pale, be prone to bleeding and bruising, and be at risk for infections.

What to do:

1. Be ready to assist with walking or transferring between the bed and chair.
2. Report any signs of bleeding immediately, such as nosebleeds and large bruises.
3. Offer pillows or slightly elevate the head of the bed for easier breathing.
4. Practice strict handwashing and use gloves and masks if necessary.
5. Tell the patient to avoid people with coughs and colds or any other infectious disease.
6. Thoroughly cook their food.

Chemotherapy has good and not-so-good aspects, but it is often necessary to fight cancer. Caregivers must anticipate their cancer patient’s needs and be extra caring and compassionate to them during treatment.


PLEASE LIKE OR SHARE THIS BLOG ARTICLE ON FACEBOOK


FromComment about document or authorResponse CountryResponse Added

PLEASE LEAVE A COMMENT: